What’s New in the Patient Safety World

October 2010

 

 

Antipsychotic Drugs and Venous Thrombembolism

 

 

We incorporate risk assessment for venous thrombembolism (VTE) into most standardized order sets, whether paper-based or for computerized physician order entry. In almost every setting we have encountered pushback on behavioral health units. Because most behavioral health inpatients are ambulatory, most are considered to be at low risk for VTE. Yet almost every behavioral health unit has one or two occurrences of DVT or pulmonary embolism each year.

 

A new large population-based case-control study (Parker 2010) shows a 32% increased risk for VTE in patients prescribed antipsychotic medications within the past 24 months. The risk was almost double in patients newly prescribed antipsychotics (within the past 3 months) and was higher for atypical antipsychotics and for low rather than high potency drugs. The overall absolute risk, however, was low. The estimated number of excess cases per 10,000 patients was 4 for all ages and 10 for patients aged 65 or older.

 

The accompanying editorial (Liperoti 2010) notes that the low absolute risk does not justify VTE prophylaxis in most patients prescribed antipsychotics but recommends that this should be considered along with other VTE risk factors in making such decisions. Nevertheless, they also caution that many antipsychotics (particularly newer atypical ones) are often prescribed for conditions for which little evidence of efficacy exists.

 

The study, however, has implications that extend well beyond behavioral health. In fact, the study was carried out on a large primary care population. And the majority of prescribing of antipsychotic agents was actually probably for conditions like nausea and vomiting or vertigo rather than for a primary psychiatric disorder (eg. chlorpromazine).

 

And, obviously, nursing home patients are especially at risk because of the frequent use of antipsychotic medications in those settings. It has been well known for some time now that antipsychotic drugs in elderly patients with dementia are associated with significantly increased risk of death. Perhaps this increased risk of VTE may play a role in that mortality risk.

 

 

References:

 

 

Parker C, Coupland C, Hippisley-Cox J. Antipsychotic drugs and risk of venous thromboembolism: nested case-control study. BMJ 2010; 341:c4245

http://www.bmj.com/content/341/bmj.c4245.full.pdf

 

 

Liperoti R, Gambassi G. Editorial: Antipsychotics and the risk of venous thromboembolism. BMJ 2010; 341:doi:10.1136/bmj.c4216 (Published 21 September 2010)

http://www.bmj.com/content/341/bmj.c4216.full

 

 

 

 

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive